Alert archive / Kansas / Wind Advisories in 2019
Wind Advisory 20, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Nov 20, 2019, 11:31 AM CST for 26 counties in Kansas. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2019, 11:31 AM CST (17:31 UTC)
- Expired
- Nov 20, 2019, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
303 WWUS73 KICT 201731 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1131 AM CST Wed Nov 20 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210000- /O.NEW.KICT.WI.Y.0020.191120T1731Z-191121T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 1131 AM CST Wed Nov 20 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph. * WHERE...Central, South Central and Southeast Kansas. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
134 WWUS73 KICT 202354 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 554 PM CST Wed Nov 20 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210100- /O.EXP.KICT.WI.Y.0020.000000T0000Z-191121T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 554 PM CST Wed Nov 20 2019 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... South winds will remain gusty this evening, though sustained speeds are expected to remain under 30 mph and gusts less than 45 mph. Therefore the wind advisory will be allowed to expire at 6 pm. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 20, 5:21 AM CST, 6 hours 10 minutes earlier.
Area forecast discussion, Nov 20, 5:21 AM CST, 6 hours 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 521 AM CST Wed Nov 20 2019 .SYNOPSIS... Issued at 404 AM CST Wed Nov 20 2019 An active week is in store for the area, with multiple opportunities for precipitation. Round one comes later today through tonight, with showers and isolated thunderstorms (some could produce strong, gusty winds). Light rain or a wintry mix is then possible Thursday night into Friday, before yet another system potentially impacts the area early next week. && .SHORT TERM...(Today through Thursday) Issued at 404 AM CST Wed Nov 20 2019 What has been a fairly straightforward forecast over the past several shifts has suddenly taken a turn, with several important considerations over the next 24 hours. I'll attempt to capture those below. The important takeaway here is any subtle change in the evolution will have the potential to cause significant changes to the forecast. Early this morning, a 1002mb SFC analysis was located over SE Colorado, with an effective warm front extending SE across the TX/OK Panhandles and then east along the Red River Valley. South of this warm front, SFC obs show dewpoints in the 40s and 50s, with low- level stratus being observed moving quickly north through central TX. The RAP and NAM models both appear to be initializing the low- level moisture return well, eventually bringing 50s, and possibly even some 60s dewpoints as far north as southern/central Kansas. Additionally, 00z RAOBs from last night show 1"+ PWats within that plume of moisture, which will also surge north into the Central Plains. The residence time of the deep and anomalous moisture will be shorter-lived, but in tandem with strong forcing and weak instability, should support widespread showers and embedded thunderstorms capable of heavier rainfall amounts. It is likely that several areas will see north of 0.25" of rain (something we haven't seen around this part of the country in several weeks). Where embedded convection occurs,it's plausible to see rainfall amounts as high as 0.75"-1" (as some higher-res guidance indicates). I trended QPF amounts up some from the previous forecast based on the above. Observed upper air soundings to our south reveal a significant dry layer in the low/mid levels that will need to be overcome before precip occurs. Moistening should be fairly rapid be mid to late- afternoon. However, prior to the increased moistening, there will be a period from late this morning through early this afternoon where some breaks in the clouds and strong WAA may boost temps higher than originally forecast. How warm it gets today will likely be highly dependent on how thick the mid/upper clouds are and when the low- level stratus arrives. Given the potential delay of the arrival of low-level clouds, I nudged highs up some today. The subtle change note here is that any further heating or delay in the low-level clouds could allow temps to soar well above our current forecast (some short-term guidance points to highs well into the 70s). Given the "mild" start to the day for many areas this morning, this potential cannot be ruled out. The other note here is that should temps rise higher than currently forecast, the depth of mixing would likely respond as well, tapping into the strong LLJ over the area. Warmer temps and deeper mixing would lead to Wind Advisory criteria being met. For this forecast, I nudged temps and winds up, but kept values just shy of Advisory criteria. Where temps are warmer, wind gusts could easily reach 40- 50 mph. Of course, lower temps would lead to wind gusts being lower. Either way, a strong pressure gradient supports a windy day areawide. Despite weak mid-level lapse rates, any additional heating could also allow more instability to be realized this afternoon/evening thanks to the increased low-level moistening in the presence of warmer SFC temps. Based on our current expectations, MUCAPE may near or exceed 500 j/kg. In the low CAPE/high shear environment, any shower or storm could easily mix down some of the higher winds just above the SFC. There is some potential that an initial wave of showers/storms will move through late this afternoon, followed by a narrow band of showers/storms in the strongly-forced environment ahead of the advancing cold front this evening. This band, should it develop, could produce some 50+ mph wind gusts (with an isolated severe wind gust not completely out of the question, especially if instability ends up higher than currently forecast). Again, several opportunities for significant forecast changes over the next 24 hours based on how the day unfolds. Stay tuned for updates through the day. Martin .LONG TERM...(Thursday Night through Tuesday) Issued at 404 AM CST Wed Nov 20 2019 Beyond this first system, an overrunning setup looks to develop Thursday night through Friday. The push of cold air behind today's system looks to be delayed some, making the precip type less certain. Additionally, forecast soundings differ on where the deepest moisture will reside, and how deep it will be. The latest guidance suggests moisture may be lacking in the snow-growth region, making the p-type more of a freezing rain, sleet, rain scenario. The overall takeaway here is some wintry precip is possible, but confidence in impacts is low. After a moderating trend into the weekend, yet another system looks to be in store early next week. We continue to strongly caution folks to be careful about focusing on any one model's output. Several models show a deep and impactful system for portions of the Plains, but not all guidance shows this. Stay tuned for updates. Martin && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 518 AM CST Wed Nov 20 2019 Ceilings will gradually lower as a storm system across the Southwest States gradually approaches the area as we move through the day. Stratus across the Southern Plains can be seen advancing north this morning, likely arriving by late morning or early afternoon across southern Kansas bringing widedspread MVFR cigs. Scattered showers and storms will also develop as we move through the late afternoon and evening hours with reduced flight categories likely. A cold front will move south across the area overnight shifting winds to the northwest while ushering in more seasonable air for late Nov. && .FIRE WEATHER... Issued at 404 AM CST Wed Nov 20 2019 Despite the expectation of widespread showers and thunderstorms later today, there may be a relatively short window of increased fire weather concerns late this morning through early this afternoon. Delayed moisture may allow a period of low humidity and strong winds to develop. Should this occur, the fire danger may end up higher than currently advertised. Eventually, the fire danger will decrease and precipitation and cooler temperatures move in. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 43 51 31 / 80 80 0 50 Hutchinson 67 40 48 27 / 70 60 0 50 Newton 67 41 49 28 / 70 80 0 50 ElDorado 67 44 51 31 / 70 90 10 50 Winfield-KWLD 68 46 54 33 / 80 90 10 50 Russell 70 35 45 25 / 50 60 0 40 Great Bend 70 36 46 25 / 60 50 0 50 Salina 69 39 47 27 / 70 60 0 40 McPherson 67 39 47 26 / 70 70 0 50 Coffeyville 69 52 61 35 / 50 90 30 50 Chanute 68 49 57 34 / 50 90 30 50 Iola 68 49 56 34 / 60 90 30 40 Parsons-KPPF 68 51 59 35 / 50 90 30 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...RM SHORT TERM...RM LONG TERM...RM AVIATION...MWM FIRE WEATHER...RM
Hazardous weather outlook, Nov 20, 4:36 AM CST, 6 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 436 AM CST Wed Nov 20 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 436 AM CST Wed Nov 20 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Pressure-gradient driven wind gusts may reach, or exceed, 40 mph across much of the area later this morning through this evening. Widespread showers and embedded thunderstorms are expected later this afternoon through tonight. The strongest thunderstorms may produce 40 to 60 mph wind gusts, especially across south-central and southeast Kansas. A short-duration of increased fire weather concerns may develop later this morning through early this afternoon, especially across portions of central and south-central Kansas prior to the arrival of showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A cold rain may transition to a wintry mix across portions of central and south-central Kansas Thursday night or Friday morning. Minor impacts are possible, but confidence remains low due to uncertainties in precipitation type, duration, and intensity. Another weather system may bring wind-related and winter-related impacts to the area next week, but confidence is very low at this time due to significant model differences. We caution users to be careful not to focus on any one model output due to the vast differences. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight, but any reports of strong wind gusts or wind damage would be appreciated. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Martin
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.